Tornadoes · United States · North Carolina · 2004

F0 tornado, Jackson, North Carolina, September 8, 2004

This F0 tornado ran 3.0 miles across Northampton County on September 8, 2004, touching down at 8:30 AM EDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 8, 2004
Touchdown
8:30 AM EDT (12:30 UTC)
Path length
3.0 miles (4.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Northampton County
Touchdown point
36.420, -77.430
Lift-off point
36.420, -77.430
Record number
579

What the Weather Service recorded

F0 tornado had non-continuous path length of 3 miles and path width of 100 yards. Approximately 3 touchdowns with some tree damage, roof damage to one home, and storage trailer picked up and turned over.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 8, 3:42 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 8, 3:42 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 AM EDT WED SEP 8 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CENTER OF TD FRANCES IS CURRENTLY ALONG FAR NRN GEORGIA...MOVING
SLOWLY NNE. GFS FORECAST TRACK (INTO WVA AND WRN PA) HAS BEEN
CONSISTENT OVER THE PAST SEVERAL RUNS...WHILE ETA IS IN CLOSE ACCORD
AS WELL.

CURRENT STLT IMAGERY (IR AND ESPECIALLY WATER VAPOR) SHOWS A WELL-
DEFINED DEFORMATION AXIS ON THE NRN EDGE OF THIS SYSTEM...INDICATIVE
OF NRN STREAM INTERACTION. TODAY AND TONIGHT...UPPER LEVEL DYNAMICAL
FORCING FROM THE NRN STREAM (RRQ JET REGION UPPER DIVERGENCE AND LOW-
MID LEVEL FRONTOGENESIS/LIFT) WILL ENHANCE THE RAIN TOTALS...THOUGH
AGAIN WITH THE BULK OF THE HEAVIER RAIN EXPECTED TO FALL ALONG AND W
OF THE ERN SLOPES. WILL CONTINUE THE FLOOD WATCH OVER THE FAR WRN
PORTION OF THE FORECAST AREA (VA PIEDMONT)...GIVEN THE CLOSER
PROXIMITY TO THE LOW CENTER AND MOST FVRBL DEGREE/DEPTH OF LIFT/MSTR.
WHILE TO A LESSER DEGREE THAN AREAS FARTHER W (CLOSER TO MNTNS)...
ALSO EXPECT SOME OROGRAPHIC ENHANCEMENT OVER THE PIEDMONT WITH THE SE
LOW LEVEL FLOW (SLIGHT UPSLOPE).

ELSEWHERE ACROSS CENTRAL AND ERN COUNTIES...CLOUDY SKIES AND HIGH
RAIN PROBABILITIES ARE ALSO EXPECTED...THOUGH IN THIS REGION
FARTHER E OF THE BEST FORCING THINK THE BANDS OF HEAVIER RAIN WILL
BE MORE INTERMITTENT AND AS SUCH WILL AGAIN REFRAIN FROM A FLOOD
WATCH.

THURSDAY/THU NIGHT...CONSIDERABLE LOW LEVEL MOISTURE WILL LINGER
ACROSS THE REGION...AS THE LOW LIFTS INTO PA/NY AND AN ASSOCIATED
COLD FRONT APPROACHES FROM THE WEST. WITH THE BULK OF DYNAMICAL
FORCING WELL N OF THE REGION AT THIS POINT...EXPECT MORE SCATTERED
AREAS (SPORADIC DURATION) OF SHOWERS/TSTMS. HIGHEST POPS AT THIS
POINT WILL SHIFT TO THE NERN PTN OF THE FORECAST AREA (LWR MD ERN
SHORE)...GIVEN THE GREATER DEGREE/DEPTH OF MOISTURE AHEAD OF THE
ADVANCING COLD FRONT.

FRIDAY/FRI NIGHT...MADE NO CHANGES TO THE FORECAST DURING THIS
PERIOD AS PAST SEVERAL GFS RUNS HAVE BEEN CONSISTENT IN PUSHING THE
FRONT OFF THE MID ATLANTIC COAST. THE ETA IS NOTICEABLY SLOWER WITH
THE FRONTAL PROGRESSION...IN FACT STALLING THE BNDRY ALONG SERN
VA/NERN NC COAST THROUGH SAT. BECAUSE OF THIS...THE ETA MAINTAINS A
MUCH HIGHER DEGREE OF LOW-MID LEVEL MOISTURE (AND THUS GREATER RAIN
CHANCE) ACROSS SE/SOUTHSIDE VA AND NERN NC. WILL CONTINUE TO SIDE
WITH THE MORE CONSISTENT GFS RUN...MAINTAINING SLIGHT (20%) RAIN
CHANCES OVER THE FAR SERN ZONES THROUGH 12Z SAT.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
FORECAST CONFIDENCE AT THIS POINT BECOMES SOMEWHAT SHAKY...GIVEN
THE HIGH DEGREE OF UNCERTAINTY WITH THE EVENTUAL TRACK OF HURRICANE
IVAN. BOTH THE EXTENDED GFS AND ETA MODELS TURN IVAN SHARPLY
NORTHWARD EARLY NEXT WEEK...TO THE FL PENINSULA (EXTENDED ETA) AND
EVEN NEWARD AND MISSING FL ALTOGETHER (GFS). BOTH OF THESE MODELS
ARE OBVIOUSLY SUGGESTING THE NRN STREAM TROUGH WILL AMPLIFY
SUFFICIENTLY TO DRAW IN IVAN. THIS IDEA IS IN DIRECT CONFLICT WITH
OTHER MEDIUM RANGE MODEL RUNS AND TPCS CURRENT FORECAST TRACK. SO...
HAVE MAINTAINED DRY WEATHER DURING THIS PERIOD (THROUGH TUE)...BUT
AGAIN AT THIS POINT FEEL THERE IS A HIGH DEGREE OF UNCERTAINTY
DEPENDENT ON IVANS EVENTUAL TRACK.

&&

.AVIATION...
AREAS OF MVFR/IFR WITH ADVANCING SHRA/TSTMS FROM REMNANTS OF TD
FRANCES THROUGH THIS MORNING.  WIDESPREAD MVFR/IFR TONIGHT IN
SHRA/TSTMS AS FRANCES MOVES NORTHWARD AND DRAGS MOISTURE OVER THE
REGION.

&&

.MARINE...
WIND/SEAS CURRENTLY BELOW SCA...WILL INCREASE DURING THE DAY TO SCA
FENWICK TO CAPE CHARLES...THEN TONIGHT OVER REMAINING COASTAL
WATERS AND BAY. SCA ALL AREAS ON THURSDAY. SWELLS CURRENTLY AT 3-4
FEET WITH 8 SECOND PERIODS WILL CONTINUE TO CAUSE LARGE BREAKING
WAVES AT THE BEACHES WITH INCREASING ONSHORE FLOW TODAY AS REMNANTS
OF FRANCES MOVES NORTHWARD. RIP CURRENT RISK REMAINS MODERATE TODAY
AT AREA BEACHES WITH BREAKING WAVES IN THE SURF ZONE AVERAGING 3
FEET PLUS.

&&

.HYDROLOGY...
FLOOD WATCH TO CONTINUE OVER THE ERN PIEDMONT COUNTIES W OF I-95.
SEE WBCFFAAKQ FOR FURTHER DETAILS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>062-065>069 TODAY THROUGH
     6 AM THURSDAY MORNING.
MARINE...SCA FENWICK ISLAND TO CAPE CHARLES.

&&

SHORT TERM/LONG TERM...13
AVIATION...22
MARINE...13
HYDROLOGY...13
Hazardous weather outlook, Sep 8, 6:55 AM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 AM EDT WED SEP 08 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
655 AM EDT WED SEP 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL CONTINUE
TO OVERSPREAD THE REGION TODAY AND LINGER THROUGH TONIGHT. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WEST OF I-95 WHERE A
FLOOD WATCH HAS BEEN ISSUED. REFER TO THE LATEST WBCFFAAKQ FOR
DETAILS. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME
OF THESE RAIN BANDS...MAINLY WEST OF I-95. MEANWHILE...THE RUNOFF
MAY CAUSE SOME RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE FLOOD
STAGE BY LATE IN THE WEEK AND POSSIBLY CONTINUE THROUGH NEXT
WEEKEND. IN THE MEANTIME...RIVER FLOOD WARNING CONTINUES ALONG THE
CHOWAN BASIN AT SEBRELL. SEE WBCFLSAKQ FOR DETAILS. FINALLY...A
MODERATE RISK FOR RIP CURRENTS CONTINUES ALONG THE MID ATLANTIC
COASTS...RESULTING FROM CONTINUED SOUTHEASTERLY SWELLS. REFER TO
WBCSPSAKQ AND WBCSRFAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Sep 8, 5:45 AM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT WED SEP 8 2004

MDZ025-NCZ102-VAZ098>100-082100-
ACCOMACK VA-EASTERN CURRITUCK NC-MARYLAND BEACHES MD-NORTHAMPTON VA-
VIRGINIA BEACH VA-
INCLUDING THE CITIES OF...CAPE CHARLES...CHINCOTEAGUE...EXMORE...
KEMPSVILLE...OCEAN CITY AND VIRGINIA BEACH OCEANFRONT
545 AM EDT TUE SEP 7 2004

...MODERATE RISK OF RIP CURRENTS TODAY ALONG THE MID ATLANTIC
BEACHES...

ONSHORE WINDS...WILL CONTINUE ALONG THE MID ATLANTIC  BEACHES TODAY.
WAVES IN THE SURF ZONE WILL AVERAGE BETWEEN 3 AND 4 FEET. THESE
LARGE BREAKING WAVES IN THE SURF ZONE MAY CAUSE NECK AND BACK
INJURIES FOR ANYONE ENTERING THE SURF TODAY. IN ADDITION...THESE
LARGE WAVES WILL PRODUCE A MODERATE RISK OF RIP CURRENTS ALONG ALL
MID ATLANTIC BEACHES...ESPECIALLY UP TO 2 HOURS BEFORE AND 4 HOURS
FOLLOWING LOW TIDE.

AS ALWAYS...RIP CURRENTS WILL BE MOST PREVALENT NEAR
INLETS...JETTIES...PIERS AND SANDBARS.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO
SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM AND TRY TO
SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF
THE RIP...THEN SWIM TOWARD SHORE. DO NOT ATTEMPT TO SWIM BACK TO
SHORE DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST AND DROWN EVEN
THE STRONGEST SWIMMER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

22

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 12:00Z

0.5 hours before the tornado, 189 km from the path. September 8, 2004.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1120 joules per kilogram, CIN -4, lifted condensation level 830 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 13 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
1901 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Roanoke_rapids_(Asos) (RZZ), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 73 km away, was scanning. The volume nearest the touchdown began at 12:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of September 8, 2004

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 84:55 AM EDTF0Hoke, NC0.550
September 811:25 AM EDTF0Moore, NC0.525
September 811:30 AM EDTF0Lee, NC0.550
September 812:45 PM EDTF0Orange, NC0.525
September 812:58 PM EDTF1Charles, MD5.0150$70,000
September 81:20 PM EDTF0Harnett, NC0.525
September 82:05 PM EDTF0King William, VA1.0100$10,000
September 82:20 PM EDTF2Fauquier, VA1.5200$500,000
September 82:30 PM EDTF1Fauquier, VA0.8100$10,000
September 82:57 PM EDTF1Culpeper, VA0.3100$50,000
September 83:25 PM EDTF1Caroline, VA17.8300$40,000
September 84:18 PM EDTF0Stafford, VA5.5150$300,000
September 84:30 PM EDTF0Buckingham, VA0.833
September 85:05 PM EDTF0Fauquier, VA0.3100$2,000
September 85:30 PM EDTF0Clarke, VA0.350$1,000
September 85:40 PM EDTF0Amelia, VA0.550$2,000
September 85:40 PM EDTF0Fluvanna, VA1.0100$10,000
September 86:40 PM EDTF0Orange, VA0.350$10,000
September 87:15 PM EDTF0Chesterfield, VA0.550$2,000
September 88:20 PM EDTF0City of Richmond, VA0.750$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.